Ben-Amram, Amir M. and Lee, Chin Soon - Ranking Functions for Size-Change Termination II

lmcs:1000 - Logical Methods in Computer Science, May 25, 2009, Volume 5, Issue 2
Ranking Functions for Size-Change Termination II

Authors: Ben-Amram, Amir M. and Lee, Chin Soon

Size-Change Termination is an increasingly-popular technique for verifying program termination. These termination proofs are deduced from an abstract representation of the program in the form of "size-change graphs". We present algorithms that, for certain classes of size-change graphs, deduce a global ranking function: an expression that ranks program states, and decreases on every transition. A ranking function serves as a witness for a termination proof, and is therefore interesting for program certification. The particular form of the ranking expressions that represent SCT termination proofs sheds light on the scope of the proof method. The complexity of the expressions is also interesting, both practicaly and theoretically. While deducing ranking functions from size-change graphs has already been shown possible, the constructions in this paper are simpler and more transparent than previously known. They improve the upper bound on the size of the ranking expression from triply exponential down to singly exponential (for certain classes of instances). We claim that this result is, in some sense, optimal. To this end, we introduce a framework for lower bounds on the complexity of ranking expressions and prove exponential lower bounds.


Source : oai:arXiv.org:0903.4382
DOI : 10.2168/LMCS-5(2:8)2009
Volume: Volume 5, Issue 2
Published on: May 25, 2009
Submitted on: November 13, 2008
Keywords: Computer Science - Logic in Computer Science,D.2.4,F.3.1


Share

Consultation statistics

This page has been seen 40 times.
This article's PDF has been downloaded 13 times.